Alert archive / Missouri / Areal Flood Advisories in 2012
Areal Flood Advisory 2, NWS Kansas City, MO
NWS Kansas City, MO issued this areal flood advisory at Apr 29, 2012, 10:13 PM CDT for 5 counties in Missouri. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2012, 10:13 PM CDT (03:13 UTC)
- Expired
- Apr 30, 2012, 4:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
Counties Carroll County, MO, Chariton County, MO, Linn County, MO, Macon County, MO, Randolph County, MO
The radar
The Pleasant Hill radar (KEAX), 146 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.2 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 913 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.3
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this areal flood advisory went out at Apr 29, 7:48 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Apr 29, 7:48 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 748 PM CDT Sun Apr 29 2012 .UPDATE... /743 PM CDT Sun Apr 29 2012/ Early evening analysis shows a warm front having lifted north this afternoon into the vicinity of a line from Mound City Kansas to Sedalia and Boonville. Convection this morning lifted north this afternoon, resulting in broken clearing to the south of the front which aloud buoyant energy to spread north across these areas. SPC mesoscale analysis indicated that MLCAPE of 1500 J/KG exists within the vicinity of the boundary, though both the 20Z and 00Z upper air sounding from Springfield indicate notable inhibition aloft as a dry wedge advected in around 700mb this afternoon. Storms developing and moving northeast from east central Kansas and west central Missouri have remained sub-severe thus far this evening as they appear to not be able to fully liberate the convective energy due to the dry wedge aloft. As such, storms have struggled to grow in height so far this evening, but have noted some with weak and broad low level rotation across Henry county likely associated with the surface boundary as the shear within the elevated cloud bearing layers is rather unidirectional. For the rest of tonight, a dry slot noted on water vapor imagery has shifted in across northwest Missouri and adjacent areas of Kansas, and will limit the spread of any convection later in the evening, so have trimmed POPs in that corner of the CWA for the after midnight hours. Farther south, near the warm front, the loss of diurnal heating seems to be shifting the warm front back south as a couple observations points show backing winds. Synoptic, not much to support storms at this time as the shortwave from this mornings activity has shifted north, but later tonight the entrance region to a 300mb jet streak will shift across southern Kansas and southern Missouri. This should help focus activity late tonight across areas near the frontal boundary, which looks to be settling along the southeast edge of the forecast area. Isolated tornadoes can not be ruled out this evening, but later tonight with 40 to 50 knots of relatively unidirectional shear, convective elements would be expected to be more linear, so hail and winds are the primary threats along with heavy rain. So, while the threat for severe exists, it will be very conditional. Otherwise, areas well north of the front will likely have to deal with areas of fog tonight due to the amount of moisture stuck under the inversion. Evening observations from KMCI already show fog present. Cutter && .PREV DISCUSSION... /337 PM CDT Sun Apr 29 2012/ Complicated forecast for the next few days as moist unstable airmass combined with low level jet, surface boundaries, and weak upper level waves interact for periodic chances of thunderstorms. Warm front over southern Missouri and southern Kansas has made slow progress northward today partly due to the widespread convection that moved through late this morning and early this afternoon. Late this afternoon boundary was approaching far southern sections of forecast area. The warm front will likely act as the focus for thunderstorm redevelopment into this evening particularly over the far southern portion of the forecast area. With a moderately unstable airmass in place and a decent amount of shear, severe thunderstorms are possible over southern counties. Have tailored PoPs in the grids to be highest in the southeast sections and then gradually tapering to the chance category moving northwest. Heavy rain also a possibility with these storms tonight, however flash flood guidance still quite high and bulk of heavier precipitation this morning was to the south of forecast area so flooding threat appears to be minimal at this time. For the overnight hours the main focus for the low level jet appears to shift to the south and east of the region. With boundary in region, along with an abundance of moisture and instability, will not rule out chances for convection over any of the forecast area but at this time the best focus appears to be over southern and eastern Missouri. Should see warmer air push into the forecast area for Monday as winds turn more southerly and temperatures rebound into the 70s. By Monday night low level jet refocuses out over central Plains in response to developing surface low over the high plains of Colorado and weak upper level wave moving through the mean west-southwest flow. Once again with plenty of moisture and instability to work with would expect convective system to develop over central Plains and move into region Monday night or early Tuesday morning. Heavy rain is also a possibility during this time period, so depending on what happens leading up to this time the flooding potential will need to be monitored. A deepening surface trough moves into the northern and central Plains for Tuesday afternoon/evening increasing the threat for severe weather. With moist unstable airmass already in place, increasing shear in response to surface low pulling out into the Plains will create conditions favorable for severe thunderstorms particularly over the northwest part of the forecast area. MJM Medium Range (Wednesday-Sunday)... The extended period of the forecast continues to show the threat for additional rounds of precipitation across the region. A southwesterly flow will persist through the end of the week as the Central Plains are wedged between a ridge over the southeastern U.S. and two passing troughs across the northern U.S. Best chances for precipitation continue to be modified as models try to come into better agreement with the timing and movement of embedded shortwaves and frontal boundaries. Two surface lows should be present over the central CONUS by mid week, one over Kansas and the second approaching the Great Lakes region with a cold front stretching between the two. Models show this boundary becoming stationary over Iowa Wednesday and Thursday. Although better precipitation chances look to be north of the forecast area, cannot rule out the possibility for this activity to shift southward toward the Missouri/Iowa border Wednesday into Thursday. Have kept slight to chance pops in the forecast during that period. This boundary may sag southward by Thursday afternoon and evening, resulting in the potential for more shower and thunderstorm activity to shift southward into the region. Conditions look to briefly clear out on Friday as a ridge begins to develop over the Southern and Central Plains. However, by the weekend another frontal boundary will move into region resulting in additional precip chances. Temperatures during this period continue to look well above normal thanks to the persistent southerly flow, with highs in the upper 70s-middle 80s and lows in the 60s. ACH && .AVIATION... For the 00Z TAFS...expect IFR cigs to drop into LIFR category tonight as fog will drop MVFR vis into LIFR vis category tonight. There may be a few thunderstorms over in the VC of MKC over the next hour or two but should remain south of MCI and STJ. Cigs/vis may improve to low MVFR by late tomorrow morning but this may be optimistic but does agree with guidance. Winds will be light out of the north tonight through the overnight hours before becoming variable around 05kts tomorrow afternoon. 73 && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
Hazardous weather outlook, Apr 29, 6:32 PM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 632 PM CDT SUN APR 29 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-301300- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 632 PM CDT SUN APR 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS MUCH OF THE OUTLOOK AREA. A FEW THUNDERSTORMS MAY BECOME SEVERE THIS EVENING SOUTH OF A LINE FROM PAOLA TO BOONVILLE WITH LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...THOUGH WITH A WARM FRONT IN THE AREA ISOLATED TORNADOES CAN NOT BE RULED OUT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THUNDERSTORMS ARE FORECAST FOR MONDAY AND MONDAY NIGHT. THE THREAT FOR SEVERE THUNDERSTORMS APPEARS LOW AT THIS TIME. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE TUESDAY AND TUESDAY EVENING. A FEW OF THESE STORMS MAY BE SEVERE...ESPECIALLY ACROSS NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS TUESDAY EVENING. ADDITIONAL THUNDERSTORMS ARE POSSIBLE DURING THE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT TIME FRAME. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS MAY BE SEVERE. LOCALLY HEAVY RAINFALL WILL ALSO BE A POSSIBILITY WITH ANY OF THE THUNDERSTORM ACTIVITY THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SOUTH OF A PAOLA TO BOONVILLE LINE THIS EVENING. CUTTER
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 10:41 PM CDT | Areal Flood Advisory | EAX | Cooper, Howard, Pettis, Saline | 3 hr |
| Apr 29, 10:50 PM CDT | Special Weather Statement | EAX | Pettis | 25 min |
| Apr 29, 11:36 PM CDT | Flash Flood Warning | EAX | Cooper, Howard, Pettis, Saline | 6 hr |
| Apr 29, 11:53 PM CDT | River Flood Warning | EAX | Howard | 19 hr |
| Apr 30, 12:08 AM CDT | Areal Flood Advisory | EAX | Bates, Henry, Johnson | 6 hr |
| Apr 30, 1:00 AM CDT | River Flood Warning | EAX | Cooper | 52 hr |
| Apr 30, 5:35 AM CDT | Areal Flood Warning | EAX | Cooper, Howard, Pettis, Saline | 10 hr |
| Apr 30, 7:05 AM CDT | River Flood Warning | EAX | Johnson, Pettis | 8 hr |
| Apr 30, 7:23 AM CDT | River Flood Warning | EAX | Cooper | 22 hr |
Nearby
Areal Flood Advisories in Missouri, 2012Every areal flood advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.